Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2005, 5:02 PM MST for Cochise County, Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 5:02 PM MST (00:02 UTC)
- Expired
- Jul 17, 2005, 5:47 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 4256 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 180002 SVRTWC AZC003-019-180045- /O.NEW.KTWC.SV.W.0022.050718T0002Z-050718T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 502 PM MST SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA * UNTIL 545 PM MST * AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE STORMS WERE NEAR BENSON...OR ABOUT 31 MILES EAST OF TUCSON. MOVEMENT WAS SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRAGOON...I-10 AND TEXAS CANYON...SAINT DAVID...MESCAL AND KARTCHNER CAVERNS STATE PARK. LAT...LON 3223 11002 3238 11067 3173 11066 3174 10996 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 180009 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 506 PM MST SUN JUL 17 2005 AZC003-019-180045- /O.CON.KTWC.SV.W.0022.000000T0000Z-050718T0045Z/ COCHISE AZ-PIMA AZ- 506 PM MST SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MST FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES... AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORM WERE MOVING SOUTH AT 10 MPH. MOTORISTS ALONG INTERSTATE 10 FROM SOUTHEAST OF TUCSON TO NEAR BENSON WILL ENCOUNTER STRONG NORTHEAST WINDS OF 40 TO 60 MPH ALONG WITH VERY HEAVY RAINFALL AND HAIL UNTIL 545 PM MST. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENSON...SAINT DAVID AND KARTCHNER CAVERNS STATE PARK...AND VAIL. LAT...LON 3223 11002 3238 11067 3173 11066 3174 10996 $$ WEATHER.GOV/TUCSON
000 WWUS55 KTWC 180047 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 541 PM MST SUN JUL 17 2005 AZC003-019-180051- /O.EXP.KTWC.SV.W.0022.000000T0000Z-050718T0045Z/ COCHISE AZ-PIMA AZ- 541 PM MST SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES EXPIRED AT 545 PM MST... AT 540 PM MST...DOPPLER RADAR INDICATED THAT THE THREAT OF LARGE HAIL AND WINDS IN EXCESS OF 60 MPH HAD DIMINISHED ACROSS EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES. THUS...THE WARNING WAS ALLOWED TO EXPIRE AT 545 PM MST. OUTFLOW WIND OF 30 TO 40 MPH FROM THE EARLIER STORMS WAS SPREADING SOUTHWEST ACROSS EASTERN PIMA AND WILL MOVE THROUGH SANTA CRUZ COUNTY 630 PM MST. THIS OUTFLOW PASSED THROUGH PARTS OF TUCSON WITH BLOWING DUST AND VISIBILITIES DOWN TO 1 MILE REPORTED. LAT...LON 3223 11002 3238 11067 3173 11066 3174 10996 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SUN JUL 17 2005 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER FAR WESTERN ARIZONA AND SOUTHERN NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MONDAY. ENOUGH MOISTURE EXISTS FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN MONDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK...AND BRING AN INCREASE IN MOISTURE AND THUNDERSTORMS TO SOUTHEAST ARIZONA. && .DISCUSSION...CURRENTLY RADARS ARE DETECTING ISOLATED THUNDERSTORMS DEVELOPING ALONG THE MOGOLLON RIM AND THE WHITE MOUNTAINS...AS WELL AS IN WEST CENTRAL NEW MEXICO. ALL OF THE STORMS SEEM TO EXHIBIT A SOUTH OR SOUTH SOUTHWEST MOTION. BASED ON POSITION OF THE UPPER HIGH...WHICH IS OVER SOUTHERN CALIFORNIA SOUTH OF LAS VEGAS...WOULD EXPECT MOST OF THE STORMS TO DEVELOP THIS AFTERNOON OVER MY THREE EASTERN MOST ZONES OF GREENLEE...GRAHAM AND COCHISE COUNTIES. DRIER MID LEVEL AIR TO MY NORTH AND WEST SHOULD HELP TO LIMIT THE CONVECTION TO SOME EXTENT FOR THE CENTRAL AND WESTERN DESERTS...BUT AS THE AFTERNOON AND EVENING PROGRESSES CANT RULE OUT THE DEVELOPMENT OF ISOLATED STORMS AS OUTFLOWS FROM STORMS TO THE EAST MAY PUSH INTO THE AREA. MODELS GENERALLY INDICATE THAT THE UPPER HIGH WILL MAINTAIN ITS POSITION NEAR THE CONJUNCTION OF THE ARIZONA...CALIFORNIA AND NEVADA BORDERS THROUGH AROUND LATE MONDAY OR EARLY TUESDAY. RIPPLES OF ENERGY WILL ROTATE AROUND THE EAST/SOUTHEAST PERIPHERY OF THE HIGH THROUGH THAT TIME WHICH WILL HELP TO ENHANCE THE CONVECTION DURING THE AFTERNOON AND EVENING HOURS ON MONDAY...BUT ONLY ISOLATED STORMS EXPECTED. ON TUESDAY THE HIGH WILL SHIFT EASTWARD INTO NORTHERN ARIZONA AND NW NEW MEXICO. THIS WILL CONTINUE TO PROVIDE THE AREA WITH A NORTHEAST TO EASTERLY FLOW WHICH SHOULD KEEP ENOUGH MOISTURE IN THE AREA TO KEEP MAINLY ISOLATED STORMS IN THE FORECAST. BY WEDNESDAY THE REMNANTS OF EMILY SHOULD HAVE PUSHED INTO EASTERN MEXICO SOUTH OF THE BROWNSVILLE AREA. AS A RESULT A LONG FETCH OF EASTERLY FLOW SHOULD DEVELOP ACROSS ARIZONA. THIS EASTERLY FETCH WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS REMNANTS OF EMILY AND ITS ASSOCIATED MOISTURE TREKS WESTWARD. THUS...WE SHOULD SEE AN UPSWING IN RAIN CHANCES AS THIS OCCURS. FOR THE TIME BEING I INCREASED AFTERNOON AND EVENING POPS TO THE LOW END OF THE CHANCE CATEGORY AND KEPT IT THERE THROUGH THE WEEKEND. HOWEVER...IF THE GFS IS CORRECT WE COULD SEE HIGHER RAIN CHANCES THIS WEEKEND. SINCE THIS IS DAY 6 & 7 WILL HOLD OFF FOR ANOTHER MODEL RUN OR TWO...BUT IF THE MODELS MAINTAIN THIS WET SCENARIO WITH THE APPROACH OF THE REMNANTS OF EMILY...SUBSEQUENT SHIFTS WILL LIKELY HAVE TO INCREASE RAIN CHANCES FOR LATE IN THE WEEK AND INTO THE WEEKEND. STILL ENOUGH UNCERTAINTY AT THIS TIME TO WAIT...ESPECIALLY SINCE THE LAST RUN OF THE ECMWF DOESNT PUSH AS MUCH MOISTURE INTO THE REGION AS THE GFS DOES. TEMPERATURES WILL CONTINUE ABOVE THE 105 DEGREE MARK THROUGH THE MIDDLE OF THE UPCOMING WEEK. THEREAFTER AS MOISTURE INCREASES FROM THE EAST EXPECT DAYTIME HIGHS TO MODERATE A BIT WITH AFTERNOON HIGHS EXPECTED TO BE JUST BELOW THE 100 DEGREE MARK BY FRIDAY AND CONTINUING THROUGH THE WEEKEND. && .FIRE WEATHER...HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS WILL CONTINUE TO DOMINATE THE WEATHER OVER SOUTHEAST ARIZONA. THIS WILL LEAD TO ABOVE NORMAL TEMPERATURES THROUGH MOST OF THE WEEK AND PROVIDE THE HEATING NECESSARY TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS. BY WEDNESDAY ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE SOUTHEAST INCREASING THE POSSIBILITY OF THUNDERSTORMS. OTHERWISE... A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY WEEKS END AS MORE CLOUDS FILL THE SKY ASSOCIATED WITH THE INCREASE IN MOISTURE. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && PUBLIC DISCUSSION...MOLLERE FIRE WEATHER/AVIATION...EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 12:10 PM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1210 PM MST SUN JUL 17 2005 AZZ029-031-032-181400- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A POSSIBILITY OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ033-181400- TUCSON METRO/MARANA/GREEN VALLEY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND GUSTS THAT COULD APPROACH 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-034-035-181400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SANTA CRUZ COUNTY- 1210 PM MST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM... COCHISE AND SANTA CRUZ COUNTIES .DAY ONE...TODAY DRIER MID LEVEL AIR HAS BEGUN TO ENTER THE AREA FROM THE NORTH UNDER HIGH PRESSURE CENTERED JUST SOUTH OF LAS VEGAS. HOWEVER... AMPLE MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN DEVELOP TODAY THROUGH EARLY TONIGHT. THE THUNDERSTORM STEERING FLOW IS FROM THE NORTH. THE MAIN THREAT FROM MOST OF THE THUNDERSTORMS THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH 50 MPH. HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO PRODUCE BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:21 PM MST | Flash Flood Warning | TWC | Cochise | |
| Jul 17, 5:57 PM MST | Flash Flood Warning | TWC | Cochise | 3 min |
| Jul 18, 4:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
| Jul 18, 4:39 PM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.